Alert archive / Nevada / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 39, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 31, 2023, 6:45 PM PDT for Clark County, Nevada. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 31, 2023, 6:45 PM PDT (01:45 UTC)
- Expired
- Aug 31, 2023, 7:45 PM PDT
- In force
- 60 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Clark County, NV
The radar
The Las Vegas radar (KESX), 27 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 1.8 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 193 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 3751 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
796
WUUS55 KVEF 010145
SVRVEF
NVC003-010245-
/O.NEW.KVEF.SV.W.0039.230901T0145Z-230901T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
645 PM PDT Thu Aug 31 2023
The National Weather Service in Las Vegas has issued a
* Severe Thunderstorm Warning for...
Central Clark County in southern Nevada...
* Until 745 PM PDT.
* At 643 PM PDT, a cluster of severe thunderstorms was located 7
miles southeast of Jean, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and hail up to dime size.
SOURCE...Radar indicated.
IMPACT...Expect areas of blowing dust, possible tree damage, and
downed power lines.
* Locations impacted include...
Jean and Primm.
This includes the following roads...
Interstate 15 in Nevada between mile markers 1 and 25.
Highway 95 in Clark County between mile markers 43 and 53.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Damaging winds and continuous cloud to ground lightning is occurring
with this storm. Move indoors immediately. Lightning is one of
nature's leading killers. Remember, if you can hear thunder, you are
close enough to be struck by lightning.
&&
LAT...LON 3548 11522 3563 11541 3593 11528 3593 11480
TIME...MOT...LOC 0143Z 211DEG 12KT 3569 11525
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
TB33 follow-up statements
392
WWUS55 KVEF 010203
SVSVEF
Severe Weather Statement
National Weather Service Las Vegas NV
703 PM PDT Thu Aug 31 2023
NVC003-010245-
/O.CON.KVEF.SV.W.0039.000000T0000Z-230901T0245Z/
Clark NV-
703 PM PDT Thu Aug 31 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM PDT
FOR CENTRAL CLARK COUNTY...
At 701 PM PDT, a cluster of severe thunderstorms was located east of
Primm to Sloan, moving north-northeast at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs and trees. Areas of blowing dust,
and frequent cloud to ground lightning.
Locations impacted include...
Jean and Primm.
This includes the following roads...
Interstate 15 in Nevada between mile markers 1 and 25.
Highway 95 in Clark County between mile markers 43 and 53.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Las Vegas.
Frequent cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3548 11522 3563 11541 3593 11528 3593 11480
TIME...MOT...LOC 0201Z 198DEG 26KT 3589 11520
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
TB3707 WWUS55 KVEF 010227 SVSVEF Severe Weather Statement National Weather Service Las Vegas NV 727 PM PDT Thu Aug 31 2023 NVC003-010245- /O.CON.KVEF.SV.W.0039.000000T0000Z-230901T0245Z/ Clark NV- 727 PM PDT Thu Aug 31 2023 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM PDT FOR CENTRAL CLARK COUNTY... At 725 PM PDT, thunderstorms with strong outflow winds were moving east at 25 mph, located about 5 miles northeast of Nipton. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs and trees and blowing dust. This severe thunderstorm will remain over mainly rural areas of central Clark County. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather contact your nearest law enforcement agency. They will send your report to the National Weather Service office in Las Vegas. && LAT...LON 3558 11535 3587 11511 3577 11495 3548 11522 TIME...MOT...LOC 0225Z 211DEG 12KT 3596 11515 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ TB3
218
WWUS55 KVEF 010236
SVSVEF
Severe Weather Statement
National Weather Service Las Vegas NV
736 PM PDT Thu Aug 31 2023
NVC003-010245-
/O.EXP.KVEF.SV.W.0039.000000T0000Z-230901T0245Z/
Clark NV-
736 PM PDT Thu Aug 31 2023
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CLARK COUNTY WILL
EXPIRE AT 745 PM PDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However, gusty
winds of up to 50 mph are still possible with this thunderstorm.
LAT...LON 3558 11535 3587 11511 3577 11495 3548 11522
TIME...MOT...LOC 0235Z 211DEG 12KT 3599 11513
$$
TB3What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 1:17 PM PDT, 5 hours 28 minutes earlier.
Area forecast discussion, Aug 31, 1:17 PM PDT, 5 hours 28 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 117 PM PDT Thu Aug 31 2023 .SYNOPSIS...An area of low pressure to our west will pull monsoonal moisture into our area through Sunday. Scattered thunderstorms are expected each day across Mohave, Clark, and Lincoln Counties. These storms will pose a flash flood threat, greatest Friday and Saturday, and a marginal severe wind threat. Gusty winds will also accompany this system, strongest of Inyo, Nye, and Esmeralda Counties. By Monday, the area dries out and gets to enjoy below-normal temperatures. && .SHORT TERM...Today through Saturday. An active couple of days are anticipated across the region, with gradient wind impacts possible in our northwestern areas and rain/flood impacts likely in the eastern half of the CWA. Let's start with the wind. A closed low over the PacNW is forecast to drop south and deepen off the northern California coast. As this occurs, the surface pressure gradient tightens and south-southwest winds increase. Gusty winds are expected through Saturday, but will likely maximize Friday when the low reaches its peak depth. Wind speeds will be greatest in our northwestern locations, namely Inyo, Nye and Esmeralda Counties. A Wind Advisory will go into effect for these locations late Friday morning through the evening hours, with gusts up to 50 mph possible. Elsewhere across the CWA, gusty winds of 25-35 mph expected (outside of any thunderstorm influences). Speaking of thunderstorms, they will be the main story through the weekend. Caught between the offshore low and a ridge over the Central Plains, southerly flow is already advecting monsoonal moisture into our area. As this continues into Friday and Saturday, precipitation chances will increase. Today, storms will be more isolated, primarily along and southeast of I-15. With low-level moisture lagging the mid-level moisture to an extent, the sub-cloud layer will be relatively dry. This should temper the flash flood threat, but aid the severe wind potential. The latest SPC outlook highlights this as well, giving Clark County, Mohave County, and the Colorado River Valley a marginal risk of outflow winds over 58 mph. Convection is expected to wane around sunset before a complex of storms in central AZ moves into Mohave County tonight. By this time, cooler surface temps and increased low-level moisture will promote flash flood potential. With this potential in mind and the additional activity expected Friday and Saturday, opted to issue a Flash Flood Watch for Mohave County and the Colorado River Valley beginning tonight at 11pm. Tonight's convection will push north into southwestern UT through the night, eventually clearing the area. For Friday and Saturday, more widespread convection is anticipated across Lincoln, Clark and Mohave Counties. This is due to more favorable upper-level support and increased moisture. The coverage and intensity of storms shown in the 12z HREF support both a flash flood and severe threat. SPC has given most of our eastern CWA a marginal risk for severe winds, and WPC has most of the aforementioned counties in a slight risk of flash flooding. 3-hour probability-matched mean QPF values off the 12z HREF show potential for 2"+ in the most intense storms. Given this, opted to issue a Flash Flood Watch for Clark, Lincoln and southern Nye Counties from Friday afternoon through Saturday night. There is some heavy rain potential in areas such as the Mojave Preserve and far southeastern Inyo Counties, but confidence is lower. Storms will be most widespread during the daytime hours, but with upper-level support, convection will likely continue into the overnight hours. .LONG TERM...Sunday through Wednesday. By Sunday, the closed low moves inland and begins to scour out moisture. Looks like enough moisture will remain to support convection in the same locations, but rainfall intensity should be lower. If things trend upward, an extension of the flash flood watch may be warranted for some locations. Conditions dry out across the majority of the area on Monday as the low passes and drops PWATs below 1". Low chance (less than 25%) of lingering afternoon convection in northeast Mohave County, but otherwise we stay dry and relatively cool. Highs are forecast to be 5-10 degrees below normal Saturday through Wednesday, so once we get beyond the weekend storm chances, some pleasant conditions are in store! && .AVIATION...For Harry Reid...A period of active weather is likely through Saturday. Gusty southerly winds to 30kts, along with thunderstorm activity in the vicinity of the terminal, are possible later this afternoon and early evening. Model guidance shows a period of calmer conditions mid-to-late evening, followed by gusty southeast winds from distant thunderstorms affecting the field after 06Z. Conditions improve some by day-break, but additional thunderstorms with gusty winds are likely tomorrow afternoon and evening, and direct impacts on the field will be possible. For the rest of southern Nevada, northwest Arizona and southeast California...Active weather is expected across much of the region through at least Saturday. Through this afternoon and early evening, most of the convection is expected across northwest Arizona and the Colorado River Valley. There is the potential for gusty outflow winds to affect the Las Vegas Valley TAF sites after 06Z. Additional thunderstorms are likely across the eastern two- thirds of the region on Friday, any of which will be capable of producing gusty winds, heavy rainfall with reduced visibilities, and locally moderate to severe turbulence. Away from convective activity, gusty south to southwest surface winds are forecast area-wide through Friday. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && DISCUSSION...Woods AVIATION...Planz For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 5:05 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 55 min |
| Aug 31, 6:20 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 40 min |
| Aug 31, 6:56 PM PDT | Severe Thunderstorm Warning | VEF | Clark, Lincoln | 64 min |
| Sep 1, 1:38 AM PDT | Flash Flood Warning | VEF | Clark | 5 hr |
| Sep 1, 2:23 AM PDT | Severe Thunderstorm Warning | VEF | Clark | 52 min |
| Sep 1, 3:29 AM PDT | Flash Flood Warning | VEF | Clark | 4 hr |
| Sep 1, 4:16 AM PDT | Severe Thunderstorm Warning | VEF | Clark | 59 min |
| Sep 1, 5:03 AM PDT | Flash Flood Warning | VEF | Clark | 3 hr |
| Sep 1, 6:15 AM PDT | Areal Flood Advisory | VEF | Clark | 3 hr |
| Sep 1, 6:39 AM PDT | Areal Flood Advisory | VEF | Clark | 2 hr |
| Sep 1, 7:07 AM PDT | Flash Flood Warning | VEF | Clark | 3 hr |
| Sep 1, 12:05 PM PDT | Flash Flood Warning | VEF | Clark | 10 hr |
| Sep 1, 12:40 PM PDT | Flash Flood Warning | VEF | Clark | 6 hr |
| Sep 1, 1:25 PM PDT | Flash Flood Warning | VEF | Clark | 3 hr |
| Sep 1, 1:30 PM PDT | Flash Flood Warning | VEF | Clark | 5 hr |
| Sep 1, 2:15 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 45 min |
| Sep 1, 2:44 PM PDT | Flash Flood Warning | VEF | Clark | 4 hr |
| Sep 1, 2:58 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 32 min |
| Sep 1, 3:28 PM PDT | Flash Flood Warning | VEF | Clark, Nye | 3 hr |
| Sep 1, 3:33 PM PDT | Flash Flood Warning | VEF | Clark | 3 hr |
| Sep 1, 3:51 PM PDT | Flash Flood Warning | VEF | Clark, Nye | 3 hr |
Nearby
Severe Thunderstorm Warnings in Nevada, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.